Colorado, 2020High Wind in Colorado, June 8, 2020
June 8, 2020 · NWS PUB · 4 events in 3 counties and zones
A cold front surged south across the area during the late evening hours, with strong northerly winds accompanying this frontal passage. Wind gusts to around 60 mph were produced along and to the east of the I-25 corridor.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front surged south across the area during the late evening hours, with strong northerly winds accompanying this frontal passage. Wind gusts to around 60 mph were produced along and to the east of the I-25 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 8, 8:07 PM MST, 40 minutes earlier.
Area forecast discussion, Jun 8, 8:07 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
907 PM MDT Mon Jun 8 2020
.UPDATE...
Issued at 901 PM MDT Mon Jun 8 2020
Let Red Flag Warning for areas west of I-25 and El Paso County
expire on schedule. Still windy in spots but humidity was above
15 percent most areas. Remaining Red Flag looks good until 11 pm,
though strong winds have become more sporadic since sunset. Nrn
Front Range convection has appeared to give surface front a boost
southward, with wind shift and gusty north winds already into nrn
El Paso County as of 9 pm. Start time of the High Wind Warning
still looks good, but did advance the timing of the wind shift
across the plains and I-25 corridor by an hour or two.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 353 PM MDT Mon Jun 8 2020
...Myriad of highlights over the next 24 hours encompassing the
gamut from Fire Weather to High Wind and Winter Weather concerns...
Potent upper trough across the Great Basin will deepen into a closed
low across eastern Colorado by early Tuesday morning before pushing
into western Kansas by mid day Tuesday. Ahead of the system
today...gusty southwest winds have spread in across the mountains,
valleys, and southern portions of the southeast plains. Starting to
see a vigorous smoke plume in satellite and even radar from the Deer
Canyon Fire in southeast Las Animas County. Winds have been lighter
and out of the east to southeast across the plains along and north
of the Arkansas River valley...north of the frontal boundary which
made a stronger push into southeast CO early this morning. However
even here, winds and RH have met Red Flag Criteria. Boundary marking
the northern edge of the frontal boundary is still making a
northward push across the plains in should see southwest winds
spread northward across a larger portion of the southeast plains
through the evening hours. Will maintain current suite of Red Flag
Warnings across all of southern CO. Area which could come up short
of meeting critical fire weather parameters would be Kiowa county,
but its too soon to throw in the towel just yet.
As the upper trough approaches this evening...should see
precipitation move into the Continental Divide region with a strong
cold front dropping southward through the southeast plains between
03z and 10z. Strong north winds behind the front will spread
southward affecting locations along and north of highway 50
initially before spreading southward across the remainder of the
southeast plains towards 4 AM. High res models show wind gusts in
excess of 65 to 70 mph across portions of eastern El Paso county
around midnight. Have expanded high wind warnings to include Pueblo
county as well...though strongest winds may stay across northern and
eastern portions of the county initially. As system wraps up across
southeast CO...precipitation will pull around the west side of the
system bringing a good chance for a wetting rain to much of the
southeast plains. This is in stark contrast to previous runs which
were slower with the strengthening of the system. Have made some
wholesale changes to the forecast package to increase pops
considerably across much of the area. Its a cold system with snow
levels likely to drop to 7500 feet overnight given rather low
wetbulb zeros. Any accumulations will generally be confined to
above 8500 feet with advisory level amounts possible above 10kft
across the Sawatch/Mosquito ranges as well as the higher elevations
of Pikes Peak. These areas could see 3 to 6 inches of wind driven
snow through 15z (9AM) Tuesday morning. The Palmer Divide could see
a wet inch or so on the grass at any given time...but given the warm
ground impacts on road surfaces should negligible...other than wet
road surfaces.
System will exit eastern CO during the day Tuesday with showers
coming to an end during the afternoon. Main concern will be the wind
as wrapped up system pulls 60-70 kts around the west side of the low
pressure system. High winds will decrease along the I-25 corridor
by noon but continue across the far eastern plains until 6 PM. Other
area of concern will be the San Luis Valley where gusty northwest
winds, minimal expected precipitation, and plummeting dew points
during the afternoon will bring a return of critical fire weather
conditions. Have upgraded the Fire Weather Watch to a Red Flag
Warning for this area...but have dropped the watch for Fremont, and
the southern I-25 corridor zones where higher humidities, and the
possibility of precipitation should mitigate the threat sufficiently.
-KT
.LONG TERM...(Tuesday night through Monday)
Issued at 353 PM MDT Mon Jun 8 2020
Tuesday night through Thursday...As the upper low continues to pull
away to the east across Kansas Tue night, strong n-nw winds across
the eastern plains are expected to diminish quickly and the planned
ending time of the Red Flag for the San Luis Valley at 8 pm looks
good. In addition, cooler air in place at the lower levels will
allow overnight low temps to drop into the 30s for the high valleys,
and 40s across the plains. Relaxed w-nw flow aloft will then settle
in across the region for Wed and Thu as a ridge of high pressure
over the Great Basin and Four Corners begins to take shape. Expect
dry conditions, with max temps on Wed in the 70s for the high
valleys and lower 70s to lower 80s for the plains. The mercury
increases for Thu, with highs in the mid 70s to around 80F for the
high valleys, and 80s to around 90F for the plains.
Friday through Monday...The upper high pressure ridge amplifies and
edges to the east across the state over the weekend and into Mon, as
another low pressure system slides across the Pacific NW and the
northern Rockies. This will mean a return of afternoon and evening
showers and thunderstorms each day, mainly tied to the higher
terrain, as the flow aloft becomes southwest and draws some moisture
back up into the western half of Colorado. In addition, the heat
returns as temps climb into the upper 70s to lower 80s for the high
valleys, and mid 80s to mid 90s for the plains. Moore
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 353 PM MDT Mon Jun 8 2020
South to southwest winds will continue into the evening with winds
at KPUB expected to shift from the south between 22-23z. Wind gusts
to 35 kts will be possible at KALS...with gusts to 25-30 kts at KCOS
and KPUB. A strong cold front will push south of the Palmer Divide
affecting KCOS and KPUB between 03-06z. North winds gusting up to
50 kts will be possible at both terminals late this evening through
the overnight hours. SHRA will be possible at both terminals after
midnight through Tuesday morning with VFR to possible high end MVFR
cigs/vis. Showers will pull east of the area by late morning with
stout northwest winds gusting to 30 to 40 mph in the afternoon with
a decreasing trend. KALS will likely remain VFR with some VCSH
possible from 09z-15z. Northwest winds will gust to near 30 kts in
the afternoon with clearing skies. -KT
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM MDT Tuesday for COZ089-095-096.
Red Flag Warning until 11 PM MDT this evening for COZ228>233-
235>237.
High Wind Warning from 4 AM to 6 PM MDT Tuesday for COZ093-094-
097>099.
Winter Weather Advisory until 9 AM MDT Tuesday for COZ058-060.
Red Flag Warning from noon to 8 PM MDT Tuesday for COZ224.
High Wind Warning until noon MDT Tuesday for COZ084>086.
Winter Weather Advisory until 9 AM MDT Tuesday for COZ082.
&&
UPDATE...PETERSEN
SHORT TERM...KT
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Jun 8, 4:06 PM MST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
506 PM MDT Mon Jun 8 2020
COZ058>089-093>099-092315-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
506 PM MDT Mon Jun 8 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Critical fire weather conditions are expected into this evening
for most of south central and southeastern Colorado due to strong
winds gusting up to 45 mph, low relative humidity, and dry fuels.
Be prepared to evacuate quickly if a fire starts near your area,
as the strong winds will cause any fire to spread rapidly.
A strong cold front will move through the southeast plains tonight
bringing north winds gusting up to 65 mph across the northern
Interstate 25 corridor beginning before midnight, then across all
of the southeast plains beginning early Tuesday morning.
Accumulating snow is expected tonight for the central mountains
and Teller County, where 3 to 6 inches of accumulation is likely
over the higher peaks. There is also a chance for an inch or two
of snow over the Palmer Divide tonight, though the warm ground
should limit accumulations to grassy surfaces.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
North winds, gusting to 55 to 65 mph, are expected across parts
of the eastern plains Tuesday. Critical fire weather conditions
will also once again be possible Tuesday, mainly for the San Luis
Valley and parts of the I-25 corridor, with these gusty north
winds and drier air moving back into the region.
Thunderstorm chances return to the region on Friday, with
afternoon and evening thunderstorm chances expected into the
weekend.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible tonight in the central mountains and Teller County for
snow, and over the Interstate 25 corridor and the southeast
plains for strong gusty winds.
10/27
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- June 8, 8:47 PM MST to 8:50 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Colorado Springs airport KCOS.
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- June 8, 9:14 PM MST to 9:17 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Automated Weather Observing System KABH.
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- June 8, 10:00 PM MST to 10:03 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, La Junta Vicinity / Otero County
- When
- June 8, 10:09 PM MST to 10:12 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, June 8 to 9, 2020$586,000 · 2.5 in hail · 16 events
- Tornadoes and Hail in North Dakota, June 8 to 9, 2020$42,000 · EF1 · 14 events
- Tornadoes and Hail in Minnesota, June 8 to 9, 2020$16,000 · EF1 · 33 events
- Tornadoes and Flash Flooding in Nebraska, June 8, 2020EF0 · 41 events
- Hail and Damaging Winds in Colorado, June 8 to 9, 20201 in hail · 38 events
- Strong Wind in Mississippi, June 8, 2020$20,000 · 2 events
- Heavy Snow in Montana, June 8, 2020$20,000 · 1 event
- High Wind in Colorado, June 8 to 9, 202065 kt wind · 9 events
- Damaging Winds and High Wind in Colorado, June 8 to 9, 202087 kt wind · 6 events
- High Wind in New Mexico, June 8 to 9, 202058 kt wind · 6 events
- High Wind in California, June 8, 202066 kt wind · 4 events
- Winter Weather in Colorado, June 8 to 9, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904853, 904856, 904857, 904858.